Stevens-Johnson Syndrome while on lamotrigine and NSAID:A case report

Authors

  • Madhavi Bhat Junior Resident, Department of Psychiatry, Yenepoya Medical College, Mangalore
  • Anil Kakunje Professor & Head, Dept of Psychiatry, Yenepoya Medical College, Yenepoya deemed to be University, Mangalore, India
  • Rajesh Mithur Senior Resident, Dept of Psychiatry, Yenepoya Medical College, Yenepoya deemed to be University, Mangalore. India
  • M Manjunath Shenoy Professor of Dermatology, Yenepoya Medical College, Yenepoya deemed to be University, Mangalore. India
  • K A Mashood Senior Resident, Department of Geriatric Medicine, Yenepoya Medical College, Yenepoya deemed to be University, Mangalore, India
  • Sowmya Puthran Psychologist, Dept of Psychiatry, Yenepoya Nursing Home, Kankanady, Mangalore
  • Anjana Joy PSW, Psychiatry Rehabilitation, Dept of Psychiatry, Yenepoya Nursing Home, Kankanady, Mangalore

DOI:

https://doi.org/10.30834/KJP.34.1.2021.249

Keywords:

Bipolar depression, Stevens – Johnson syndrome, Lamotrigine, Sodium Valproate, NSAID

Abstract

Stevens-Johnson syndrome is a severe immune-mediated cutaneous reaction occurring due to exposure to certain drugs. Lamotrigine is an FDA approved drug used in the treatment of bipolar depression. When it is given concomitantly with sodium valproate, the risk of developing Stevens-Johnson syndrome increases. Here we present the report of a patient with bipolar depression who developed serious skin rashes while on lamotrigine and NSAID prescribed by a local doctor, who recovered after timely management. This case highlights the importance of following proper dosing, drug escalation regimen and managing drug interactions during lamotrigine therapy.

References

Pereira FA, Mudgil AV, Rosmarin DM. Toxic epidermal necrolysis. J Am Acad Dermatol. 2007 Feb;56(2):181–200.

Mockenhaupt M, Viboud C, Dunant A, Naldi L, Halevy S, Bouwes Bavinck JN, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: assessment of medication risks with emphasis on recently marketed drugs. The EuroSCAR-study. J Invest Dermatol. 2008 Jan;128(1):35–44.

Sassolas B, Haddad C, Mockenhaupt M, Dunant A, Liss Y, Bork K, et al. ALDEN, an algorithm for assessment of drug causality in Stevens-Johnson Syndrome and toxic epidermal necrolysis: comparison with case-control analysis. Clin Pharmacol Ther. 2010 Jul;88(1):60–8.

Werz MA. Pharmacotherapeutics of epilepsy: use of lamotrigine and expectations for lamotrigine extended release. Ther Clin Risk Manag. 2008 Oct;4(5):1035–46.

Peck AW. Clinical pharmacology of lamotrigine. Epilepsia. 1991;32 Suppl 2:S9-12.

Messenheimer JA. Lamotrigine. Epilepsia. 1995;36 Suppl 2:S87-94.

Calabrese JR, Sullivan JR, Bowden CL, Suppes T, Goldberg JF, Sachs GS, et al. Rash in multicenter trials of lamotrigine in mood disorders: clinical relevance and management. J Clin Psychiatry. 2002 Nov;63(11):1012–9.

Hilas O, Charneski L. Lamotrigine-induced Stevens-Johnson syndrome. Am J Health Syst Pharm. 2007 Feb 1;64(3):273–5.

Kanner AM. When Thinking of Lamotrigine and Valproic Acid, Think "Pharmacokinetically"! Epilepsy Curr [Internet]. 2004 Sep 1 [cited 2021 Jan 11];4(5):206–7.

Kocak S, Girisgin SA, Gul M, Cander B, Kaya H, Kaya E. Stevens-Johnson syndrome due to concomitant use of lamotrigine and valproic acid. Am J Clin Dermatol. 2007;8(2):107–11.

Downloads

Published

2021-03-15

How to Cite

Bhat, M. ., Kakunje, A. ., Mithur, R. ., Shenoy, . M. M. ., Mashood, K. A. ., Puthran, S., & Joy, A. (2021). Stevens-Johnson Syndrome while on lamotrigine and NSAID:A case report. Kerala Journal of Psychiatry, 34(1), 64–67. https://doi.org/10.30834/KJP.34.1.2021.249

Issue

Section

Case Report